Alison

I had a steroid injection in my thigh

Currently receiving treatment for my hip - had a steroid injection in my thigh last Friday 7 February. Rested until Saturday afternoon when stupidly I tripped in a shop jarring my legs.

Initially I could barely put any weight on my right knee. So completely rested with leg elevated and ice applied. Whilst I can now put more wight on it, both legs are very weak. I really struggle to stand up and walking is very slow and painful.

Saw my GP yesterday who gave me stronger ibuprofen and told me to take cocodamol. Still struggling to walk and I'm not sleeping. At a loss to know what to do and feeling very fed up.

19 February 2014

You don’t say what condition you’re receiving treatment for. However, if you’ve received a steroid injection into your joint, it’s likely to be related to some form of inflammation.

Osteoarthritis, the most common form of arthritis, affects the hip (along with the knees, spine and hands) more often than any other joints. It’s often called ‘wear and tear’ arthritis, but there can be an element of inflammation as well. That has a lot to do with why symptoms of osteoarthritis don’t progress steadily – many patients can be symptom free for months before getting a flare-up following a minor injury. It’s possible, of course, since you found it hard to put weight on your knee, that you damaged ligaments around your knee with your accident. However, problems putting weight on your knee can also result from pain in the hip.

In addition, when you have problems in one joint in your leg, you often change the way you walk, so you end up putting more strain on other joints. If you’ve been examined, I’m assuming your GP has ruled out any broken bones or, for instance, a tear to the cartilage (also called the meniscus) of your knee. In that case, it should probably be treated like other strains and sprains, with a few days of ‘PRICE’ – Protection from further injury, Rest, Ice (not applied directed to the skin), Compression (not possible for the hip but does help knees and other smaller joints) and Elevation, and avoiding ‘HARM’ – Heat (hot packs, saunas etc.), Alcohol, Running (or other exercise) and Massage.

If the pain isn’t controlled, speak to your GP about stronger painkillers. Some may make you drowsy but this is helpful at night if the pain is disturbing your sleep. Obviously, if you have other symptoms or things aren’t improving, you should see your doctor again.

Answered by Dr Sarah Jarvis.

 

You may also be interested in...

Osteoarthritis

General self-help tips for pain

Boost your bone power!

Got a health question?

We’re here to help you take care of your health - whenever you need us, wherever you are, whether you're an AXA PPP healthcare member or not.

Our Ask the Expert service allows you to ask our team of friendly and experienced nurses, midwives, counsellors and pharmacists about any health topic.